Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 45, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 2020, 11:24 PM CDT for 4 counties in Illinois. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2020, 11:24 PM CDT (04:24 UTC)
- Expired
- May 3, 2020, 12:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, IL, Coles County, IL, Cumberland County, IL, Edgar County, IL
The radar
The Evansville,IN radar (KVWX), 120 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 11:24 PM CDT | HAIL 1 | 1 W Charleston, IL | |
| May 2, 11:26 PM CDT | HAIL 1.25 | 2 Se Charleston, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2551 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440
WUUS53 KILX 030424
SVRILX
ILC023-029-035-045-030515-
/O.NEW.KILX.SV.W.0045.200503T0424Z-200503T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1124 PM CDT Sat May 2 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southeastern Coles County in east central Illinois...
Southern Edgar County in east central Illinois...
Clark County in east central Illinois...
Northeastern Cumberland County in east central Illinois...
* Until 1215 AM CDT.
* At 1123 PM CDT, a severe thunderstorm was located near Charleston,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 1120 PM, nickel size hail was
reported in Charleston.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Charleston, Marshall, Casey, Martinsville, Kansas, Ashmore,
Westfield, Clarksville, Oliver, Dennison, Hutton, Darwin, Lincoln
Trail State Park, Fox Ridge State Park, Union Center, Bushton and
Bell Ridge.
This includes Interstate 70 between mile markers 128 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3934 8756 3934 8758 3931 8760 3931 8762
3930 8760 3928 8761 3925 8759 3925 8757
3920 8758 3937 8823 3960 8816 3950 8753
3936 8753
TIME...MOT...LOC 0423Z 284DEG 44KT 3947 8810
HAIL...1.00IN
WIND...60MPH
$$
Geelhart4 follow-up statements
920
WWUS53 KILX 030441
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1141 PM CDT Sat May 2 2020
ILC029-030450-
/O.CAN.KILX.SV.W.0045.000000T0000Z-200503T0515Z/
Coles-
1141 PM CDT Sat May 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3934 8756 3934 8758 3931 8760 3931 8762
3930 8760 3928 8761 3925 8759 3925 8757
3920 8758 3933 8804 3945 8796 3953 8793
3950 8753 3936 8753
TIME...MOT...LOC 0440Z 284DEG 44KT 3942 8783
$$
ILC023-035-045-030515-
/O.CON.KILX.SV.W.0045.000000T0000Z-200503T0515Z/
Edgar-Clark-Cumberland-
1141 PM CDT Sat May 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHERN EDGAR...CLARK AND EASTERN CUMBERLAND COUNTIES...
At 1140 PM CDT, a severe thunderstorm was located over Clarksville,
or 7 miles west of Marshall, moving east at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marshall, Casey, Martinsville, Clarksville, Dennison, Oliver, Darwin,
Bell Ridge and Lincoln Trail State Park.
This includes Interstate 70 between mile marker 128 and the Indiana
border.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3934 8756 3934 8758 3931 8760 3931 8762
3930 8760 3928 8761 3925 8759 3925 8757
3920 8758 3933 8804 3945 8796 3953 8793
3950 8753 3936 8753
TIME...MOT...LOC 0440Z 284DEG 44KT 3942 8783
HAIL...0.88IN
WIND...60MPH
$$
Geelhart748
WWUS53 KILX 030449
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1149 PM CDT Sat May 2 2020
ILC035-045-030458-
/O.CAN.KILX.SV.W.0045.000000T0000Z-200503T0515Z/
Edgar-Cumberland-
1149 PM CDT Sat May 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EDGAR AND EASTERN
CUMBERLAND COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3934 8756 3934 8758 3931 8760 3931 8762
3930 8760 3928 8761 3925 8759 3925 8757
3920 8758 3931 8796 3940 8789 3947 8782
3947 8753 3936 8753
TIME...MOT...LOC 0448Z 280DEG 42KT 3946 8770 3930 8786
$$
ILC023-030515-
/O.CON.KILX.SV.W.0045.000000T0000Z-200503T0515Z/
Clark-
1149 PM CDT Sat May 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CENTRAL CLARK COUNTY...
At 1148 PM CDT, severe thunderstorms were located along a line
extending from near Oliver to near Martinsville, moving east at 50
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marshall, Martinsville, Clarksville, Dennison, Darwin and Lincoln
Trail State Park.
This includes Interstate 70 between mile marker 132 and the Indiana
border.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.
&&
LAT...LON 3934 8756 3934 8758 3931 8760 3931 8762
3930 8760 3928 8761 3925 8759 3925 8757
3920 8758 3931 8796 3940 8789 3947 8782
3947 8753 3936 8753
TIME...MOT...LOC 0448Z 280DEG 42KT 3946 8770 3930 8786
HAIL...0.75IN
WIND...60MPH
$$
Geelhart630
WWUS53 KILX 030500
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1200 AM CDT Sun May 3 2020
ILC023-030515-
/O.CON.KILX.SV.W.0045.000000T0000Z-200503T0515Z/
Clark-
1200 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EASTERN CLARK COUNTY...
At 1200 AM CDT, severe thunderstorms were located along a line
extending from near Marshall to near West Union, moving east at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marshall, Darwin and Lincoln Trail State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.
&&
LAT...LON 3934 8756 3934 8758 3931 8760 3931 8762
3930 8760 3928 8761 3925 8759 3925 8757
3920 8758 3926 8778 3936 8775 3942 8771
3941 8753 3936 8753
TIME...MOT...LOC 0500Z 285DEG 43KT 3937 8762 3925 8769
HAIL...1.00IN
WIND...60MPH
$$
Geelhart095
WWUS53 KILX 030511
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1211 AM CDT Sun May 3 2020
ILC023-030521-
/O.EXP.KILX.SV.W.0045.000000T0000Z-200503T0515Z/
Clark-
1211 AM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARK COUNTY WILL
EXPIRE AT 1215 AM CDT...
The storms which prompted the warning have moved into Indiana.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 3934 8756 3934 8758 3931 8760 3931 8762
3930 8760 3928 8761 3925 8759 3925 8757
3920 8758 3926 8778 3936 8775 3942 8771
3941 8753 3936 8753
TIME...MOT...LOC 0511Z 284DEG 44KT 3935 8751 3922 8758
$$
GeelhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:49 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 2, 7:49 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 749 PM CDT Sat May 2 2020 .SYNOPSIS... Issued at 251 PM CDT Sat May 2 2020 Clouds will continue to increase into this evening, as the next weather system approaches the Midwest. A band of showers and thunderstorms will develop across central Illinois this evening and continue through tonight, then slowly drift south on Sunday. Cooler conditions will return behind this system, with another round of showers and storms Monday and Monday night. && .UPDATE... Issued at 749 PM CDT Sat May 2 2020 While much of the rain has been light so far and generally north of I-72, a cluster of thunderstorms formed in northeast Missouri and quickly has pushed into west central Illinois. This is riding along the periphery of an axis of MUCAPE, which is generally centered more along the I-70 corridor closer to the main frontal boundary. Will continue to see an increase in activity in this region over the next several hours. Further north, lighter showers have been persistent from southeast Iowa into Illinois just south of I-80, and this should continue past midnight until a secondary trough passes through the area. Updated zones/grids have been sent for the latest rain trends through Sunday. && .SHORT TERM...(This evening through Sunday) ISSUED AT 251 PM CDT Sat May 2 2020 A cold front will continue to slowly move south across central Illinois this evening. Even through forcing along the front will be somewhat weak, showers and storms are expected to develop this evening and move along the front during the night. The front could become stationary so the showers and storms could move over the same locations through the night. With the ground already saturated in some areas from the heavy rain several days ago, any additional heavy rainfall tonight could cause some localized flooding, especially fields, ditches and small streams and creeks. The front should drop south during the day tomorrow and bring an end to the precip by late afternoon. Most of the precip tomorrow will be much lighter and should be in southeast Illinois. Temps will fall some tonight behind the front but then remain cool tomorrow after precip ends. .LONG TERM...(Sunday night through Saturday) ISSUED AT 251 PM CDT Sat May 2 2020 Another round of showers and storms is expected Monday afternoon through Monday night with another weather system moving from west to east across the area. This system should have less precip given it will quickly move through the area. After this system, a trough type pattern will setup over the Great Lakes region and this will bring cooler temps and periodic chances of showers to the area for Tuesday night through Thursday night. Then another stronger system moves across the area at the end of the week, which will allow much cooler air to move back into the region for next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 613 PM CDT Sat May 2 2020 Frontal boundary is close to a KSPI-KCMI line early this evening, and is not expected to move much tonight. An increase in showers and scattered thunderstorms is expected through mid evening near the boundary. Further north, a few showers are already approaching KPIA, and isolated lightning has been seen in this band of rain across southeast Iowa as it tracks into Illinois. Threat of thunder should wane between 08-11Z as a secondary boundary pushes south across the TAF sites. VFR conditions are largely expected, though some brief visibility lowering is possible in the heavier showers. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Geelhart SYNOPSIS...Auten SHORT TERM...Auten LONG TERM...Auten AVIATION...Geelhart
Hazardous weather outlook, May 2, 3:03 PM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 303 PM CDT Sat May 2 2020 ILZ027>031-036>038-040-041-031100- Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell- Woodford- 303 PM CDT Sat May 2 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Minor to Moderate flooding is occurring or expected on the Illinois River from Henry downstream. There is a slight chance for thunderstorms this evening and tonight. Severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Minor to moderate flooding will continue from Henry downstream through the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ044>046-054>057-062-063-031100- Champaign-Clark-Coles-Cumberland-Douglas-Edgar-Moultrie-Piatt- Vermilion- 303 PM CDT Sat May 2 2020 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Minor flooding is occurring along the Sangamon River at Monticello. Thunderstorms are expected this evening and tonight. Some storms could be strong producing locally damaging winds or hail to the size of one inch. Locally heavy rain and flooding is also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Minor flooding will continue on the upper Sangamon River at Monticello until Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the National Weather Service while following all local, state, and CDC guidelines. ILZ042-043-047>053-061-031100- Cass-Christian-De Witt-Logan-Macon-Menard-Morgan-Sangamon-Scott- Shelby- 303 PM CDT Sat May 2 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Moderate flooding is occurring on the Illinois River at Havana and Beardstown. Minor to moderate flooding is occurring on the Sangamon River from Oakford downstream. Thunderstorms are expected this evening and tonight. Some storms could be strong producing locally damaging winds or hail to the size of one inch. Locally heavy rain and flooding is also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Moderate flooding will continue along the Illinois River from Havana downstream through next week. Minor to moderate flooding is expected to develop or continue along the Sangamon River from Petersburg downstream. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the National Weather Service while following all local, state, and CDC guidelines. ILZ066>068-071>073-031100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 303 PM CDT Sat May 2 2020 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Minor flooding is occurring along the Little Wabash River at Clay City and along the Wabash River at Hutsonville. Minor flooding will develop on the Wabash River at Riverton today. Thunderstorms are expected this evening and tonight. Some storms could be strong producing locally damaging winds or hail to the size of one inch. Locally heavy rain and flooding is also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Minor flooding will continue on the Little Wabash River at Clay City through Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the National Weather Service while following all local, state, and CDC guidelines. Auten
In the hours before
Special weather statement, May 2, 9:05 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Lincoln IL
905 PM CDT Sat May 2 2020
ILZ047-048-050>052-030245-
Sangamon-Morgan-Menard-Christian-Cass-
905 PM CDT Sat May 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MENARD...
NORTHWESTERN CHRISTIAN...SANGAMON...SOUTHEASTERN CASS AND
NORTHEASTERN MORGAN COUNTIES UNTIL 945 PM CDT...
At 904 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Plains, or 15 miles east of Virginia, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Springfield, Jacksonville, Virginia, Chatham, Alexander, Sherman,
Rochester, Riverton, Athens, Williamsville, New Berlin, Ashland,
Edinburg, Illiopolis, Pleasant Plains, Mechanicsburg, Tallula, Mount
Auburn, Literberry and Jerome.
This includes the following highways...
Interstate 55 between mile markers 87 and 107.
Interstate 72 between mile markers 69 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4003 9019 3996 8965 3993 8951 3991 8943
3991 8922 3963 8927 3973 9028
TIME...MOT...LOC 0204Z 277DEG 49KT 3989 8994
GeelhartLocal storm report, May 2, 9:31 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
931 PM CDT SAT MAY 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 2 NW SPRINGFIELD 39.82N 89.67W
05/02/2020 E0.88 INCH SANGAMON IL TRAINED SPOTTER
&&
SBAKERLocal storm report, May 2, 9:37 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
937 PM CDT SAT MAY 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND GST 5 S SPRINGFIELD 39.73N 89.64W
05/02/2020 M50 MPH SANGAMON IL TRAINED SPOTTER
&&
SBAKERLocal storm report, May 2, 9:56 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
956 PM CDT SAT MAY 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND DMG 2 SW SPRINGFIELD 39.78N 89.67W
05/02/2020 SANGAMON IL TRAINED SPOTTER
SIDING DAMAGE TO AN APARTMENT BUILDING.
&&
SBAKERLocal storm report, May 2, 11:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1124 PM CDT SAT MAY 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL CHARLESTON 39.48N 88.18W
05/02/2020 E0.88 INCH COLES IL TRAINED SPOTTER
&&
SBAKERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:05 PM CDT | Special Weather Statement | ILX | Sangamon | 40 min |
| May 2, 9:38 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon, Shelby | 37 min |
| May 2, 10:07 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Shelby | 38 min |
| May 2, 10:43 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland, Effingham, Shelby | 47 min |
| May 2, 11:12 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland, Effingham, Jasper, Shelby | 31 min |
| May 3, 2:11 AM CDT | Special Weather Statement | ILX | Douglas | 49 min |
| May 3, 2:42 AM CDT | Special Weather Statement | ILX | Edgar | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.